Potent New Drug on Scene?
ACR Health issued a Public Health Alert Thursday morning regarding W-18, a synthetic opioid that is stronger, cheaper, and deadlier than Fentanyl or heroin. State Health officials warn that W-18 could be on the streets in Central New York and expressed concern that if W-18 overdoses occur, Narcan, as distributed, may not be enough to rescue the person overdosing.
Health officials contacted ACR Health following a meeting of the High Impact Drug Trafficking Areas of New York and New Jersey, a group consisting of Law Enforcement and Health Officials, and alerted ACR Health that W-18 may have arrived in the Syracuse area. W-18 was previously found to be in use in the Philadelphia area in early July.
Most importantly, the rescue drug Narcan (naloxone) is not as effective in reviving a person who is overdosing on W-18. The standard protocol ACR Health uses to train and equip individuals with Narcan is 2 doses. Health officials report that at least three intranasal doses may be necessary to rescue someone overdosing on W-18.
ACR Health strongly recommends that, if you encounter someone overdosing
- Call 911 immediately – ambulance crews carry naloxone and extra doses man be necessary to save a life
- Naloxone can be purchased without a prescription at pharmacies. If you have been trained to use Narcan and know someone who uses opioids, consider increasing the amount of rescue drug you carry
- New York has a Good Samaritan Law. If you see an overdose, call 911 – you will not be arrested, even if you are in possession of illegal substances if you acted to save a life
- ACR Health can help enroll individuals in treatment programs. If you are ready to make a change, let us know and we will help you get into treatment.